Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 28, NWS Springfield, MO

July 8, 1996Hickory County, Missouri

NWS Springfield, MO issued this tornado warning at Jul 8, 1996, 6:53 AM CDT for Hickory County, Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1996, 6:53 AM CDT (11:53 UTC)
Expired
Jul 8, 1996, 7:30 AM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Hickory County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:15 AM CDTThunderstorm WindFlemington, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 081155
TORSGF
MOC085-081230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 AM CDT MON JUL 8 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL MISSOURI
 
   ...HICKORY COUNTY
 
AT 653 AM CDT RADAR IN SPRINGFIELD CONTINUED TO INDICATE A POSSIBLE
TORNADO NEAR HUMANSVILLE IN NORTHWESTERN POLK COUNTY. THIS STORM WAS
MOVING NORTHEAST AT NEAR 40 MPH AND WILL MOVE INTO THE ELKLAND...
WEABLEAU AND HERMITAGE AREAS OF HICKORY COUNTY BY 710 AM. THIS STORM HAS
A HISTORY OF PRODUCING TORNADOES.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CU\LVERT.
 
MS/DG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:29 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 8, 2:29 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT MON JUL 8 1996

TODAY'S PROBLEMS: HOW LONG WILL KS MCS PERSIST...AND HOW MUCH OF AN
EFFECT WILL IT HAVE ON HIGHS TODAY AND POPS THIS AFTN?

LTST STLT AND 88D DATA INDICATED DUAL MCS SYSTEMS OVER KS HEADED TOWARD
CWA. LAST FEW STLT LOOPS INDICATE THAT SRN SYSTEM NEAR ICT IS WINNING
BATTLE. MOVMEMENT IS ESE AT 20-30 MPH...SO IT SHOULD MOVE INTO SE KS
COUNTIES BY SUNRISE. SVR POTENTIAL IS THERE BUT NOT QUITE SURE IF THAT
WILL CONT THRU SUNRISE. ANSWER TO QUESTION #1.

06Z PROFILERS SHOW REASON BEHIND MCS DEVELOPMENT: H5 WAVE ALONG NE/KS
BORDER. ALSO...BAND OF SWLY H8 WINDS HELPING FUEL FIRE SOMEWHAT. 00Z
MODELS TAKE VORT MAX TO BETWEEN TOP/MCI BY 12Z AND THEN DIFFERENCES
SHOW UP: ETA SWINGS SECOND COLD FRONT THRU CWA THIS AFTN...WHILE
NGM/AVN WAIT UNTIL THIS EVE/TNGT TO MOVE IT INTO AR. GIVEN RECENT
TENDENCY FOR ETA TO RUSH THINGS...FOLLOWING NGM/ AVN LEAD ON THIS ONE.

SECOND PART OF PROBLEM OF THE DAY IS NOT QUITE AS CLEAR-CUT: ASSUMING
MCS MOVES THRU CWA THIS AM AND WEAKENS...AIRMASS SHOULD BE WORKED OVER
SOMEWHAT AND CLOUD DEBRIS SHOULD KEEP TEMPS IN CHECK A LITTLE. STILL...
WITH BOUNDARIES FROM CONVECTION LIKELY TO BE SCATTERED ABOUT LIKE COINS
IN A FOUNTAIN...AND PLENTY OF RH STILL IN VICINITY...CHC POPS STILL
JUSTIFIED. ALSO...CAP WILL CONT TO WEAKEN...INCREASING PCPN CHCS.

CWA SHOULD SEE ANOTHER GOOD CHC OF PCPN TNGT AS COLD FRONT FINALLY
PUSHES THRU. 40-50% WARRANTED. FOR TUE...CHC POPS MAY BE NEEDED EARLY
IN AM AS FRONT CLEARS CWA...BUT SIGNIFICANT IMPROVEMENT IN WX SHOULD
FOLLOW FOR REST OF DAY AS COOLER AND DRIER AIR WORKS INTO THE OZARKS.

ALSO...WOULD LIKE TO BREAK 1ST PD OFd ZFP INTO THIS AM/THIS AFTN WITH
HIGHER POPS THIS AM IN JLN AND MAYBE SGF GROUPS AND CHC THIS AFTN.

SGF EE 086/065 080/060 079 08643
JLN EE 088/067 082/062 081 08743

MS

In the hours before

Special weather statement, Jul 8, 1:19 AM CDT, 5 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 AM CDT MON JUL 8 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF CENTRAL AND SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS TOWARD SUNRISE...

EARLY MONDAY MORNING...TWO THUNDERSTORM COMPLEXES HAD FORMED OVER
KANSAS. ONE COMPLEX WAS OVER THE NORTH CENTRAL PORTION OF THE STATE
WHILE THE OTHER WAS LOCATED OVER SOUTH CENTRAL KANSAS. BOTH OF THESE
SYSTEMS WERE MOVING JUST SOUTH OF DUE EAST.

THE AIRMASS OVER EASTERN KANSAS AND MISSOURI REMAINED MOIST AND
UNSTABLE. THUS THE THUNDERSTORM COMPLEXES ARE EXPECTED TO PERSIST
THROUGH SUNRISE AS THEY APPROACH MISSOURI AND SOUTHEAST KANSAS.

SOME UNCERTAINTY STILL EXISTS ABOUT THE TIME AND EXACT LOCATIONS THESE
COMPLEXES WILL MOVE INTO THE AREA...HOWEVER AT THIS TIME IT APPEARS THAT
SOUTHEAST KANSAS AND THE JOPLIN AREA WILL SEE THUNDERSTORMS AFTER 400
AM WHILE THE OTHER COMPLEX IS EXPECTED TO AFFECT THE OSCEOLA AND WARSAW
AREAS AFTER 600 AM.

THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT STILL EXISTS
OVERNIGHT WITH HIGH WINDS THE MAIN THREAT. HEAVY RAINFALL AND FREQUENT
LIGHTNING CAN ALSO BE EXPECTED AS THE STORMS MOVE THROUGH SOUTHEAST
KANSAS AND WESTERN MISSOURI.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 400 AM IN THE JOPLIN AND
SOUTHEAST KANSAS AREAS AND AFTER 600 AM IN PORTIONS OF CENTRAL MISSOURI.
STAY TUNED TO THIS STATION FOR LATER UPDATES AND FORECASTS.

MS
Special weather statement, Jul 8, 4:40 AM CDT, 2 hours 13 minutes before
KSZ073-097-101-MOZ067>069-077>081-088>096-101>105-081440-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 AM CDT MON JUL 8 1996

...SEVERE THUNDERSTORM WATCH 746 IN EFFECT FOR SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...EFFECTIVE UNTIL 1000 AM CDT.
A THUNDERSTORM COMPLEX OVER SOUTHEAST KANSAS WILL CONTINUE TO MOVE EAST
THIS MORNING...PRODUCING WINDS IN EXCESS OF 60 MPH ALONG WITH HEAVY
RAINFALL AND FREQUENT LIGHTNING. HAIL MAY ALSO OCCUR WITH THE STRONGER
STORMS...AND ISOLATED...SHORT LIVED TORNADOES MAY ALSO OCCUR.

THE WATCH EXTENDED SOUTH AND WEST OF A LINE FROM NEVADA TO CAMDENTON TO
GAINESVILLE...AND INCLUDES THE CITIES OF SPRINGFIELD...JOPLIN...LEBANON
...BRANSON...BOLIVAR AND NEVADA.

THIS WATCH INCLUDES THE COUNTIES OF BARRY  BARTON  CEDAR  DADE  JASPER
LAWRENCE  MCDONALD  NEWTON  ST. CLAIR  VERNON  CHRISTIAN  DALLAS
DOUGLAS  GREENE  LACLEDE OZARK POLK  STONE  TANEY  WEBSTER  WRIGHT

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:41 AM CDTSevere Thunderstorm WarningSGFJasper, Newton49 min
Jul 8, 5:13 AM CDTSevere Thunderstorm WarningSGFCedar, Dade62 min
Jul 8, 5:13 AM CDTSevere Thunderstorm WarningSGFLawrence62 min
Jul 8, 5:39 AM CDTSevere Thunderstorm WarningSGFGreene, Hickory, Polk66 min
Jul 8, 6:01 AM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Jul 8, 6:20 AM CDTTornado WarningSGFCedar40 min
Jul 8, 6:20 AM CDTTornado WarningSGFHickory40 min
Jul 8, 6:30 AM CDTFlash Flood WarningSGFVernon6 hr
Jul 8, 6:36 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster69 min
Jul 8, 6:36 AM CDTSevere Thunderstorm WarningSGFCamden69 min
Jul 8, 6:44 AM CDTTornado WarningSGFPolk31 min
Jul 8, 7:00 AM CDTSevere Thunderstorm WarningSGFMiller, Pulaski60 min
Jul 8, 7:04 AM CDTTornado WarningSGFBenton, Camden, Morgan56 min
Jul 8, 7:13 AM CDTTornado WarningSGFPolk32 min
Jul 8, 7:50 AM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas40 min
Jul 8, 8:01 AM CDTSevere Thunderstorm WarningSGFHowell29 min
Jul 8, 8:05 AM CDTSevere Thunderstorm WarningSGFOregon, Shannon55 min
Jul 8, 8:22 AM CDTFlash Flood WarningSGFCedar4 hr
Jul 8, 8:25 AM CDTSevere Thunderstorm WarningSGFDent35 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.